Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 215, NWS Louisville, KY

August 5, 2002Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 5, 2002, 7:08 PM EDT for Washington County, Kentucky. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2002, 7:08 PM EDT (23:08 UTC)
Expired
Aug 5, 2002, 7:50 PM EDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Washington County, KY

The radar

The Louisville radar (KLVX), 72 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:15 PM EDTThunderstorm Wind 50 ECountywide, KYTrees were downed by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KLMK 052308
SVRSDF
KYC229-052350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
708 PM EDT MON AUG 5 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 750 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF WILLISBURG
  TO MAUD...OR FROM 39 MILES SOUTHEAST OF LOUISVILLE TO 36 MILES
  SOUTHEAST OF LOUISVILLE...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FREDRICKTOWN AROUND 720 PM EDT
  WILLISBURG AROUND 725 PM EDT
  ST. CATHERINE AROUND 730 PM EDT
  SPRINGFIELD...FENWICK AROUND 735 PM EDT
  MACKVILLE AROUND 740 PM EDT
  TEXAS AROUND 745 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT MON AUG 5 2002

SVR TSTM WATCH BOX JUST NE OF THE CWA. LOOKS LIKE MAIN THREAT AREA
FOR MARGINAL SVR STORMS WILL REMAIN EAST OF THE FA IN RELATION TO
THE UPPER SUPPORT OF COLD FRONT. EVEN SO WILL MENTION POSSIBLE
STRONG WINDS WITH TSTMS THIS EVE ACROSS THE EAST PORTION OF FA, BUT
NOT SEVERE CRITERIA. POP WISE WILL GO WITH 40 NORTH AND EAST, AND 30
WEST.

AVN IS STRONGER AND FASTER WITH FRONT, MOVING IT WELL INTO TN BY 12Z
TUE, WITH ETA WEAKER AND SLOWER. ALTHOUGH SOME LLVL MOISTURE WILL
LIKELY LINGER ACROSS THE SOUTH BY TUE MORN, WILL GO WITH MO SUNNY
SKIES ON TUE. BIG STORY IS THE ALMOST CHILLY TEMPS WE WILL
EXPERIENCE BY TUE NIGHT. ETA MOS LOW TEMPS 52 FOR HNB/FFT/LEX, A BIT
WARMER FOR URBAN SDF AND SRN SECTIONS. DAYTIME TEMPS VERY PLEASANT
IN THE LOWER 80S WITH SUNNY SKIES ON WED AND THU AND LOW REL
HUMIDITY. WHAT A CHANGE...

GENERALLY A BLEND OF THE ETA AND AVN MOS IN TERMS OF TEMPS DURING
THE COOL SPELL. NO MAJOR CHANGES TO EXTDD FCST WITH DRY CONDS INTO
SATURDAY AND A MODEST WARMING TREND, UP TO NEAR NORMAL TEMPS, THEN
AVN BRINGS IN STRONG UPPER TROF BY SUN. MAY ADD SOME POPS THERE BUT
NOTHING DRAMATIC ATTM.

.SDF...NONE.

JB

In the hours before

Local storm report, Aug 5, 6:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
616 PM EDT MON AUG 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    CUSTER                    KY   WIND DAMAGE
08/05/02   BRECKINRIDGE                   TREES AND POWER LINES
                                          DOWN. REPORTED BY CENTRAL
                                          DISPATCH.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:50 PM EDTSevere Thunderstorm WarningLMKBreckinridge30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.